Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

stuffy AND runny nose for weeks

(4 Posts)
lurkingfromhome Mon 30-Nov-15 13:00:58

I am quite prone to sneezing and having a runny nose as I have a dust allergy but I can keep it under control with one-a-day antihistamines. For weeks now, though, I've had a runny nose that I don't think is anything to do with the allergy and although runny, it's also stuffy, so I'm going through this endless cycle of blowing my nose constantly plus taking a decongestant nasal spray just to be able to breathe. I thought at first I was in the early stages of a cold but whatever it is is just lingering around getting no worse and no better. Literally all day every day it's a tiresome round of sniffing, blowing my nose, spraying nasal spray then starting all over again. No sinus pain, no green mucus, no other cold symptoms. Just this, but I don't think it's the allergy. What can I get at the chemist that will knock it on the head?

maggiso Mon 30-Nov-15 15:51:14

I am not a doctor but it sounds like you need to see your GP- non urgently. Stuffed up noses are such a nuisance so you have my sympathy. I know from my ENT specialist that you are not supposed to use decongestant nasal sprays for more than a few days at a time because they can make things worse if used longer term as the body gets used to it and the nasal membranes can swell up more to overcome the decongestant! I was given a steroid nasal spray to reduce the swelling and when that did not help much ( because I did have a sinus problem and nasal polyps) sent to ENT. Corticosteroid sprays work differently to decongestants and take several days to calm down swollen membranes, so it could be a few days before life improves. Your GP will need to prescribe them.

randomuser12 Mon 30-Nov-15 16:06:33

I agree with maggiso. Most likely explanation is that the nasal mucosa has become dependent on the decongestant spray. I would continue with your antihistamines, stop the spray entirely and book a GP appointment for around Monday/Tuesday next week. Things will get worse before they get better if the spray is the problem. It will take 3-7 days for the sprays effect anto wear off an the blood vessels in the nose to reacclimatise. If improving by then, I would cancel the GP appointment.

lurkingfromhome Mon 30-Nov-15 16:13:23

This is very helpful indeed, thank you both. I will stop the decongestant right now and see how things are looking in a day or two. I'm aware that you shouldn't use them for more than a few days but OF COURSE chose to completely disregard that, so no one but myself to blame. Thank you!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now